North Carolina, 2019

Hail and Damaging Wind in North Carolina, August 1, 2019

August 1, 2019 · NWS MHX · 2 events in 1 county or zone

A weak upper level disturbance combined with local sea breeze and sound boundaries allowed for scattered thunderstorms to develop during the afternoon. An isolated thunderstorm became severe and produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A weak upper level disturbance combined with local sea breeze and sound boundaries allowed for scattered thunderstorms to develop during the afternoon. An isolated thunderstorm became severe and produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 1, 2:45 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 1, 2:45 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
345 PM EDT Thu Aug 1 2019

.SYNOPSIS...
High pressure will remain well offshore as general troughing
persists across the Southeast, bringing unsettled weather
through early next week.

&&

.NEAR TERM /Through Tonight/...
As of 330 PM Thu...Sct thunderstorms developed due to sfc
heating, weak shortwave activity streaming through, and local
sea/sound breeze convergence. This activity, being diurnally
driven, will tend to weaken towards evening, with mainly dry
conditions tonight. Areas that receive rain will be more prone
to patchy fg development, and this is included in the fcst late
tonight. Lows warm and muggy, near 70 inland to mid 70s coast.

&&

.SHORT TERM /FRIDAY/...
As of 330 PM Thu...Similar story for Fri with respect to sct
convective development once again. There will be some marginal
shear in place with decent H50 wrly flow, and cannot rule out a
stronger storm or two producing localized flooding, downburst
wind gusts, and frequent lightning. With general E to SE light
sfc flow, focus will once again be along local sea and sound
breezes, so best covg inland from the immediate coast. High
temps will be near climo, in the 85-90 degree range most
locales.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 310 AM Thursday...The long-awaited pattern shift will get
underway in earnest Friday into early next week as a longwave
trough lingers over the eastern United States for the next
several days. Deep moisture from the Gulf will be tapped leading
to an increase in precipitable water values. The sea breeze will
act as the main focus on Friday with most of the convection
occurring inland. Pooling of deeper moisture closer to the coast
will lead to widespread showers/tstms Saturday into Saturday
night and have the highest PoPs during this period. Less
coverage of convection expected Sunday through the middle of
next week, but PoPs will still be in the high chance range given
the linger upper trough and moisture feed into our region.
Temperatures will remain fairly close to normal through the
period, with mostly mid/upper 80s for highs and low/mid 70s for
lows.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Short Term /through 18Z Fri/...
As of 115 PM Thursday...Widely scattered showers and
thunderstorms are beginning to pop around the area and may bring
with it some brief sub- VFR restrictions for any directly
impacted site. Models continue to suggest some patchy fog/low
stratus in the western portions of the area. Some MVFR
conditions were added for the pre-dawn hours tomorrow morning to
select sites.

As of 150 AM Thursday...VFR conditions currently prevail at all
terminals and should remain so for most of tonight, with some
lower clouds associated with decaying convection plaguing PGV
and possibly EWN in the near term although these should be
scattered in nature. Ample low level moisture is present for fog
although limiting factor is high cirrus which is prevailing
over a larger area than previously expected. Uncertainty is high
regarding fog formation but opted to put all site with TEMPO
fog in the early morning hours, although the best candidates for
more persistent low visibilities is PGV and EWN. VFR conditions
resume shortly after sunrise and prevail through Thursday with
widely scattered convection forecaster after midday.

Long Term /Friday through Monday/...
As of 310 AM Thursday...Unsettled weather is expected for much
of the extended period as deep moisture coupled with an upper
level trough will lead to scattered to numerous showers and
thunderstorms. The best chances of precipitation will be Friday
and Saturday, with lesser coverage Sunday and Monday. Sub-VFR
conditions are likely in the showers and storms. Areas that
receive daytime precipitation may also experience patchy
morning fog.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 345 PM Thu...Seas continue around 2 ft today with mix of
wind wave and long period swells. Good boating conditions will
continue with high pressure well offshore and weak gradient in
place. Winds will continue to be light, generally 5-10 kt most
areas. The winds will swing around to light NE early Friday,
then gradually veer E to SE during the day but remaining on the
light side.

Long Term /Friday and Monday/...
As of 315 AM Thursday...Quiet marine conditions should continue
through the extended period. SE/S flow should dominate through
Saturday. A wavy front in the area may produce periods of N/NE
winds, especially over the northern waters Sunday and Monday,
but winds speeds throughout the period should remain aob 15
knots with at 2-3 feet, as the pressure gradient across eastern
NC waters remains light.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...CTC
AVIATION...CTC/ML
MARINE...CTC/TL
Hazardous weather outlook, Aug 1, 10:01 AM EST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1101 AM EDT Thu Aug 1 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-021500-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
1101 AM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-021500-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
1101 AM EDT Thu Aug 1 2019

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 1:33 PM EST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
233 PM EDT Thu Aug 1 2019

NCZ194-195-011915-
West Carteret-Southern Craven-
233 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN AND WEST
CENTRAL CARTERET COUNTIES...

At 232 PM EDT, a strong thunderstorm was located near Havelock. The
storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Havelock, Morehead City, Harlowe, North Harlowe and Cherry Branch
Ferry Terminal.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3477 7679 3484 7700 3498 7686 3489 7670
TIME...MOT...LOC 1832Z 219DEG 4KT 3486 7685

27
Local storm report, Aug 1, 1:54 PM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
254 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             HAVELOCK                34.88N 76.88W
08/01/2019  E0.70 INCH       CRAVEN             NC   PUBLIC

&&
Special weather statement, Aug 1, 2:21 PM EST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
321 PM EDT Thu Aug 1 2019

NCZ092-194-195-198-199-011945-
Coastal Onslow-West Carteret-Jones-Inland Onslow-Southern Craven-
321 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES...SOUTHERN
CRAVEN...EAST CENTRAL ONSLOW AND WEST CENTRAL CARTERET COUNTIES...

At 321 PM EDT, a strong thunderstorm was located over Hubert, or near
Piney Green. The storm is nearly stationary.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Jacksonville, Pumpkin Center, Piney Green, Stella, Swansboro, Hubert,
Midway Park, Silverdale, Kellum and Kuhns.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3480 7741 3484 7711 3473 7709 3467 7735
TIME...MOT...LOC 1921Z 326DEG 4KT 3476 7726

SGK
Special weather statement, Aug 1, 2:45 PM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
345 PM EDT Thu Aug 1 2019

NCZ029-044-045-080-012045-
Washington-Beaufort-Martin-Pitt-
345 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WASHINGTON...
EASTERN PITT...SOUTHEASTERN MARTIN AND NORTHWESTERN BEAUFORT
COUNTIES...

At 345 PM EDT, a strong thunderstorm was located near Old Ford, or 9
miles north of Washington, moving northwest at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Pinetown, Old Ford, Jamesville, Smithwick and Beargrass.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3585 7690 3582 7690 3582 7689 3581 7690
      3581 7688 3563 7681 3555 7699 3574 7720
      3588 7691
TIME...MOT...LOC 1945Z 140DEG 13KT 3570 7704

27
Special weather statement, Aug 1, 3:19 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
419 PM EDT Thu Aug 1 2019

NCZ198-199-012100-
Coastal Onslow-Inland Onslow-
419 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ONSLOW COUNTY...

At 419 PM EDT, a strong thunderstorm was located over Camp Lejeune
Center, moving southwest at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jacksonville, New River Station, Piney Green, Camp Lejeune Center,
Pumpkin Center, Swansboro, Hubert, Midway Park, Verona and Sneads
Ferry.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3482 7729 3466 7718 3452 7741 3470 7752
TIME...MOT...LOC 2019Z 053DEG 14KT 3469 7735

27
Special weather statement, Aug 1, 5:01 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
601 PM EDT Thu Aug 1 2019

NCZ044-079-012230-
Greene-Pitt-
601 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENE AND NORTHWESTERN
PITT COUNTIES...

At 601 PM EDT, a strong thunderstorm was located near Farmville,
moving southeast at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Greenville, Farmville, Bell Arthur, Fountain, Castoria, Fort Run VFD,
Bull Head VFD, Walstonburg and Falkland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3557 7782 3558 7781 3575 7753 3555 7744
      3547 7783
TIME...MOT...LOC 2201Z 321DEG 8KT 3566 7765

SGK

The radar

The Raleigh/Durham radar (KRAX), 71 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Greene

When
August 1, 5:36 PM EST
Where
Greene County, 1.49 mi SSW of Walstonburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.580, -77.710

Multiple trees were blown down and roofs damaged in the area.

Hail, Greene

When
August 1, 5:42 PM EST
Where
Greene County, 0.69 mi S of Walstonburg
Measured
1.75 in hail
Reported by
Public
Coordinates
35.590, -77.700

Golfball size hail was confirmed by pictures of damage to tobacco crops.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838846, 838845.